Immunotherapy Side Effect: Pneumonitis

Author: Marisa Healy, BSN, RN
Last Reviewed: April 30, 2023

What is pneumonitis?

When your lungs are inflamed, it is called “pneumonitis.” This means there is swelling and irritation in your lungs. Pneumonitis can be caused by breathing in a toxin or allergen. It can also be a side effect of some cancer treatments, such as radiation therapy or a type of medication called “immunotherapy.”

This article will focus on pneumonitis that is caused by immunotherapy medications. For more information, read more about pneumonitis and radiation pneumonitis at OncoLink.org.

How can immunotherapy cause pneumonitis?

Immunotherapy medications work by stimulating (revving up) your body’s immune system. In some cases, the immune system may not only attack cancer cells but may also attack healthy cells, like those in the lungs.

Some immunotherapy side effects are common and mild, while some side effects can be severe or even life-threatening. These side effects can happen at any time during treatment or even after treatment has ended. It is important to know the signs and symptoms of pneumonitis if you have had or are getting immunotherapy (below).

What are the signs and symptoms of pneumonitis?

Pneumonitis can cause:

  • Shortness of breath.
  • Low levels of oxygen in the body.
  • Fever.
  • Cough.
  • Chest pain when taking a breath.

How is pneumonitis treated?

Knowing what to look for and treating the symptoms of pneumonitis early is important. Many side effects of immunotherapy are treatable, including pneumonitis, but it is important to call your provider right away with any changes in how you are feeling.

The treatment of pneumonitis depends on how serious your immune reaction is. Your provider may want to keep a close eye on you but may not change your treatment. You might be given medications to help with inflammation. If the reaction is severe, your treatment may be held or stopped.

When should I call my care team?

If you are taking any immunotherapy medication, you should call your care team as soon as you have any changes in how you are feeling. You should also make sure that any provider involved in your care is aware that you are taking an immunotherapy medication.

Remember, side effects of immunotherapy can happen during and even after your treatment ends. Read more about immunotherapy and its side effects at OncoLink.org.

References

American Cancer Society. (2022). Immune Checkpoint Inhibitors and Their Side Effects. Taken from https://www.cancer.org/treatment/treatments-and-side-effects/treatment-types/immunotherapy/immune-checkpoint-inhibitors.html

Brahmer, J.R., Lacchetti, C., Schneider, B.J., Atkins, M.B., Brassil, K.J., Caterino, J.M., …Thompson, J.A. (2018). Management of Immune-Related Adverse Events in Patients Treated With Immune Checkpoint Inhibitor Therapy: American Society of Clinical Oncology Clinical Practice Guideline. Journal of Clinical Oncology,17, (36).Retrieved from https://ascopubs.org/doi/10.1200/JCO.2017.77.6385.

Cavallo, J. (2018). Meeting the Challenges of Immunotherapy-Related Toxicities. The ASCO Post. Retrieved from https://www.ascopost.com/issues/august-10-2018/challenges-of-immunotherapy-related-toxicities/

National Cancer Institute at the National Institutes of Health. (2018). Immunotherapy to Treat Cancer. Retrieved from https://www.cancer.gov/about-cancer/treatment/types/immunotherapy.

Gomatou G, Tzilas V, Kotteas E, Syrigos K, Bouros D. Immune Checkpoint Inhibitor-Related Pneumonitis. Respiration. 2020;99(11):932-942. doi: 10.1159/000509941. Epub 2020 Dec 1. PMID: 33260191.

Helber, H. A., Hada, A. L., Pio, R. B., Moraes, P. H. Z., & Gomes, D. B. D. (2018). Immunotherapy-induced pneumonitis: cases report. Einstein (Sao Paulo, Brazil), 16(2), eRC4030. https://doi.org/10.1590/S1679-45082018RC4030

National Comprehensive Cancer Network (NCCN). (2018). [PDF Infographic of Immunotherapy Side Effects]. Understanding Immunotherapy Side Effects.Retreived from https://www.nccn.org/images/pdf/Immunotherapy_Infographic.pdf.

Weber, J.S., Yang, J.C., Atkins, M.B., & Disis, M.L. (2015). Toxicities of Immunotherapy for the Practitioner.Journal of Clinical Oncology, 18(33). Retrieved from https://ascopubs.org/doi/full/10.1200/JCO.2014.60.0379.

Blogs

July 14, 2023

Feeding the Gut

by OncoLink Team


May 31, 2023

A Poet’s Autobiography of Cancer

by OncoLink Team


July 19, 2022

Managing Side Effects with South Asian Foods

by OncoLink Team